Massachusetts, 2019

High Wind and Strong Wind in Massachusetts, January 24, 2019

January 24, 2019 · NWS BOX · 14 events in 14 counties and zones

Low pressure moving north from the Gulf of Mexico brought high south winds and heavy rain to Massachusetts on January 24th. The storm moved off through the Maritimes by the next morning.

Where it happened

Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$47,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Low pressure moving north from the Gulf of Mexico brought high south winds and heavy rain to Massachusetts on January 24th. The storm moved off through the Maritimes by the next morning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jan 24, 4:00 AM EST, 1 hour earlier.

Area forecast discussion, Jan 24, 4:00 AM EST, 1 hour before
Area Forecast Discussion
National Weather Service Boston/Norton MA
400 AM EST Thu Jan 24 2019

.SYNOPSIS...
Low pressure over the Great Lakes will swing a cold front through
Southern New England late afternoon and evening. Showers ahead of
the front will move across the region through the day, bringing
heavy rain and strong winds. Heavy rain will cause potential
flooding, strong winds may cause damage. Behind the front, colder
more seasonable weather moves back in Friday. Colder weather
arrives early in the weekend.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
One trough, embedded in the general flow, will sweep into New
England by this evening. The shortwave trough is supported by a 170-
kt upper jet. The right entrance region of the jet, supportive of
generating lift, will move across our area today and off to the east
by evening. Strong pressure falls over the West Virginia/Central
Appalachians area, and a secondary low appears to be forming there.
This will tighten the gradient at low levels, drawing a strong low
level jet over Southern New England.

Heavy rain... As noted the past few days, high precipitable water
values are forecast to move over our area today. Values are forecast
around 1.25 inches. This value is well above normal, and about as
high as the PW gets this time of year. Expect periods of heavy rain
today, with the most favorable time coming as the jet entrance
region approaches and maximizes lift. Expect rainfall of 1-2 inches,
potential for locally higher amounts. Warm advection will bring mild
temperatures, reaching the 50s most places.  Places with snow on the
ground will see a sizable snowmelt, which will add to the
amount of water running off. This suggests potential for
extensive urban/small stream flooding, possibly some river
flooding. A Flash Flood Watch continues through the day.

Strong Winds... Already a strong low level jet over the region with
speeds of 65 kt. The deepening secondary low will increase those
speeds, with guidance suggesting 100 kt at 850 mb and 85 kt at 925
mb this afternoon. These speeds are at or above max observed
climatological values of wind speed at those level, and suggests
strong surface speeds. The area of maximum gusts looks to be along
the RI and SE Mass coasts, diminishing to the north and west.  We
are maintaining a high wind warning in RI and SE Mass and a wind
advisory from Nrn RI through NE Mass.  Expect some downed trees,
scattered power failures, and other damage.

Instability is so-so, but K Index values do reach 30+ and Total
values 45-48. The kinematic structure of the storm may allow an
organized line to form. Could be isolated thunderstorms accompanying
the cold front.

Cold front moves through late in the day, around 20-23Z. Heavy rain
and strong winds should diminish by that time.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM FRIDAY/...
A sharper upper trough digs over the Great Lakes tonight and sweeps
across New England Friday. This draws drier air across our area
behind the cold front but ahead of the upper trough. Expect clearing
skies tonight. Lower heights and temperatures aloft also suggest
cooling temperatures, although no lower than seasonable levels.

Temps and heights aloft continue to fall Friday, as the trough
sweeps through along with its supported second cold front. Temps
reach below-normal levels but not excessively so. Cold advection
mixing to near 850 mb and temps there around -12C suggest max sfc
temps Friday in the 30s.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
*/ Highlights ...

 - Cold, dry conditions Saturday
 - Watching potential outcomes Sunday along an Arctic front
 - Another onset wintry weather, follow-up soaker Tue-Wed
 - Potential late week Arctic blast

Overview and model preferences...
Little change through the mid-term periods as the entire E half
of the CONUS is defined by very deep longwave trof, with a link
to the polar vortex. The key remains the mean trof axis, which,
as previous forecaster noted in the 5-day mean height
anomalies, lies generally between the Mississippi and Ohio River
valleys. While this also introduces generally negative low-mid
lvl temp anomalies, as the first two lobes of the polar vortex
rotate through (late weekend and early next week), they begin to
pivot poleward, with the sfc low pres moving inland of New
England. This action does have consequences, however, as each
lobe begins to shift the mean trof axis E, such that yet another
arctic intrusion will need to be monitored late week. Continue
to note enough agreement between both operational and ensemble
guidance that a consensus blend can be used as a baseline.

Details...

Fri night into Sat...
Arctic cold frontal passage late Fri will lead to strong cold
advection continuing into Sat morning. H85 temp anomalies nearly
-10C. This suggests mins in the single digits to low 20s,
coldest in NW valleys in spite of some evening clouds/SHSN
associated with the cold FROPA. Sat highs mainly in the 20s to
low 30s.

Sun into Mon...
Modest warm advection and resulting isentropic lift, combined
with a PWAT plume between 0.5-0.75 suggest at least a low risk
for precipitation across New England as double-barreled low pres
slides through NY, ON and QC. This double barreled low does
have some coastal connection, as an inverted trof, which could
provide a localized focus for heavier precip. However best
dynamic forcing and convergence lie to the west and only catch
up once the best frontogenesis is across Northern New England.
Something to watch, because if this occurs earlier, but for now,
chance POPs and showery vs. stratiform is preferred. Thermal
profiles through the column generally cold enough for p-type
remaining SN except where diurnal warming leads to highs in the
mid 30s to low 40s, particularly on Sun.

Tue into Wed...
Second lobe of the polar vortex rotates through, yielding low
pres development well to the SW. Strong warm advection leads the
sfc low pres, allowing low and mid lvl temps to warm, similarly
to the current storm system although with high pres orientation
to maintain cold air longer per latest guidance. With
development to the south, PWAT plume is higher than that
associated with the Sun/Mon low pres, potentially close to or
around 1.00 inches. If this warm advection occurs as progged,
thermal profiles support a white to wet scenario, with a risk
for continued flooding if rivers remain elevated. Will need to
watch this track/timing as some may remain cold enough for
SN/ice longer depending on the synoptic setup, particularly of
high pres to the N.

Late week...
This wave/arctic cutoff continues to shift the trof axis E,
suggesting a better link to modified arctic air, suggesting a
late week cool down. Any waves moving through this trof will
have to be monitored, but confidence in any one is very low at
this time.

&&

.AVIATION /09Z THURSDAY THROUGH MONDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Friday/...Moderate to high confidence.

Today...

Widespread IFR cigs/vsbys in rain with some heavy rain. Isolated
thunderstorm possible. Strong south-southwest winds at 2000-3000
feet, reaching 85 kt and creating Low Level Wind Shear. Greatest
impact will be from midday through 4 PM. Winds shift from the
west 4 PM to 7 PM as a cold front sweeps west to east across our
area.

Tonight...

West wind gusting 20-30 kt. Rain ending in the evening.
Cigs/vsbys improving to VFR by midnight.

Friday...

VFR. Winds gusting to 25 kt.

KBOS Terminal...
Conditions lowering during morning push, at lowest midday and
early afternoon, then improving during afternoon push.
Rain overspreads the airport this morning. MVFR cigs lower to
IFR by mid morning. IFR cigs/vsbys in locally heavy rain this
afternoon. Winds increase from south with gusts to 45 kt, then
shift out of west toward 23Z and diminish. Conditions then
improve. South winds to 75 kt at 2000 ft AGL, which will create
low level wind shear.

KBDL Terminal...
Conditions lower to IFR during morning push, with worst of
conditions late morning/early afternoon. Can't rule out a
rumble of thunder, and isolated south wind gusts up to 50 kts
possible. LLWS impact picks up through afternoon. Cold front
moves through around 20Z at which point winds shift from the
west and conditions improve.

Outlook /Friday Night through Monday/...

Friday Night through Saturday Night: Mainly VFR.

Sunday: Mainly VFR, with areas IFR possible. Breezy. Slight
chance SHRA, slight chance SHSN.

Sunday Night: Mainly VFR, with local IFR possible. Breezy.
Slight chance SHSN.

Monday: VFR. Breezy.

&&

.MARINE...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Friday/...Moderate confidence.

Today...

Strong south gales expected through most of the day. Brief storm
force winds possible, but mainly as gusts and mainly during
heavier bursts of rain. Seas build to 14 feet on the eastern
outer waters, with 17-19 feet in the southern outer waters.
South winds may try to drive these seas on the southern waters
toward shore.

Areas of fog may become locally dense as anomalously high
dewpoints move over the cold ocean.

Tonight...

Winds shift out of the west during the evening, around 6-8 PM.
Winds should diminish by that time, with gusts up to 30 kt.
Rough seas with 14-17 feet in the evening, diminishing during
the night.

Friday...

West winds with gusts up to 25 kt. Seas 5 to 10 feet but slowly
diminishing.

Outlook /Friday Night through Monday/...

Friday Night: Low risk for Small Craft Advisory winds with
gusts up to 25 kt. Areas of rough seas.

Saturday through Sunday: Winds less than 25 kt. Seas up to 5
ft. Slight chance of rain showers, slight chance of snow
showers.

Sunday Night and Monday: Low risk for Small Craft Advisory
winds with gusts up to 25 kt. Seas up to 5 ft.

&&

.TIDES/COASTAL FLOODING...
Strong S-SW winds drive seas against the South Coast, especially
RI and adjacent Mass. Sea height forecasts south of RI jumped
about 5 feet with this model run. The numbers drop off farther
east off the Islands. We will be adding a coastal flood advisory
from the Buzzards Bay area through the RI coast.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...Flash Flood Watch through late tonight for CTZ002>004.
MA...High Wind Warning from 9 AM this morning to 7 PM EST this
     evening for MAZ018>024.
     Coastal Flood Advisory from 7 AM this morning to 2 PM EST this
     afternoon for MAZ020>022.
     Flash Flood Watch through late tonight for MAZ002>022-026.
     Wind Advisory from 9 AM this morning to 5 PM EST this
     afternoon for MAZ005>007-013>017.
RI...High Wind Warning from 9 AM this morning to 7 PM EST this
     evening for RIZ005>008.
     Coastal Flood Advisory from 7 AM this morning to 2 PM EST this
     afternoon for RIZ006>008.
     Flash Flood Watch through late tonight for RIZ001>007.
     Wind Advisory from 9 AM this morning to 5 PM EST this
     afternoon for RIZ001>004.
MARINE...Gale Warning until 9 PM EST this evening for ANZ231>235-237-
     251.
     Gale Warning from 7 AM this morning to 7 PM EST this evening
     for ANZ230.
     Gale Warning from 7 AM this morning to 8 PM EST this evening
     for ANZ236.
     Gale Warning until 11 PM EST this evening for ANZ250-254>256.

&&

SYNOPSIS...WTB/Doody
NEAR TERM...WTB
SHORT TERM...WTB
LONG TERM...Doody
AVIATION...WTB/Doody
MARINE...WTB/Doody
TIDES/COASTAL FLOODING...WTB
Hazardous weather outlook, Jan 24, 3:56 AM EST, 1 hour 4 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
356 AM EST Thu Jan 24 2019

CTZ002>004-MAZ002>004-008>012-026-250900-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Northern Middlesex MA-
356 AM EST Thu Jan 24 2019

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

This Hazardous Weather Outlook is for northern Connecticut, central
Massachusetts, eastern Massachusetts and western Massachusetts.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

MAZ005>007-013>017-RIZ001>004-250900-
Central Middlesex MA-Western Essex MA-Eastern Essex MA-
Western Norfolk MA-Southeast Middlesex MA-Suffolk MA-
Eastern Norfolk MA-Northern Bristol MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-
356 AM EST Thu Jan 24 2019

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 5 PM EST THIS
AFTERNOON...

This Hazardous Weather Outlook is for eastern Massachusetts,
northeastern Massachusetts, southeastern Massachusetts and northern
Rhode Island.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

MAZ020>022-RIZ006-007-250900-
Southern Bristol MA-Southern Plymouth MA-Barnstable MA-Washington RI-
Newport RI-
356 AM EST Thu Jan 24 2019

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 7 AM THIS MORNING TO 2 PM
EST THIS AFTERNOON...
...HIGH WIND WARNING IN EFFECT FROM 9 AM THIS MORNING TO 7 PM EST
THIS EVENING...

This Hazardous Weather Outlook is for southeastern Massachusetts
and southern Rhode Island.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Coastal Flood Advisory.
   High Wind Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

MAZ018-019-RIZ005-250900-
Western Plymouth MA-Eastern Plymouth MA-Bristol RI-
356 AM EST Thu Jan 24 2019

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...HIGH WIND WARNING IN EFFECT FROM 9 AM THIS MORNING TO 7 PM EST
THIS EVENING...

This Hazardous Weather Outlook is for southeastern Massachusetts
and northern Rhode Island.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   High Wind Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

MAZ023-024-250900-
Dukes MA-Nantucket MA-
356 AM EST Thu Jan 24 2019

...HIGH WIND WARNING IN EFFECT FROM 9 AM THIS MORNING TO 7 PM EST
THIS EVENING...

This Hazardous Weather Outlook is for southeastern Massachusetts.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

RIZ008-250900-
Block Island RI-
356 AM EST Thu Jan 24 2019

...COASTAL FLOOD ADVISORY IN EFFECT FROM 7 AM THIS MORNING TO 2 PM
EST THIS AFTERNOON...
...HIGH WIND WARNING IN EFFECT FROM 9 AM THIS MORNING TO 7 PM EST
THIS EVENING...

This Hazardous Weather Outlook is for southern Rhode Island.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.
   High Wind Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

ANZ250-254>256-250900-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
356 AM EST Thu Jan 24 2019

...GALE WARNING IN EFFECT UNTIL 11 PM EST THIS EVENING...

This Hazardous Weather Outlook is for Massachusetts coastal waters
and Rhode Island coastal waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

ANZ231>235-237-251-250900-
Cape Cod Bay-Nantucket Sound-Vineyard Sound-Buzzards Bay-
Rhode Island Sound-Block Island Sound-
Massachusetts Bay and Ipswich Bay-
356 AM EST Thu Jan 24 2019

...GALE WARNING IN EFFECT UNTIL 9 PM EST THIS EVENING...

This Hazardous Weather Outlook is for Massachusetts coastal waters
and Rhode Island coastal waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

ANZ236-250900-
Narragansett Bay-
356 AM EST Thu Jan 24 2019

...GALE WARNING IN EFFECT FROM 7 AM THIS MORNING TO 8 PM EST THIS
EVENING...

This Hazardous Weather Outlook is for Rhode Island coastal waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

ANZ230-250900-
Boston Harbor-
356 AM EST Thu Jan 24 2019

...GALE WARNING IN EFFECT FROM 7 AM THIS MORNING TO 7 PM EST THIS
EVENING...

This Hazardous Weather Outlook is for Massachusetts coastal waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

For the latest updates, please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 high wind, 6 strong wind. Local standard time, as filed.

High Wind, Eastern Plymouth

When
January 24, 5:00 AM EST to 8:00 PM EST
Where
Eastern Plymouth forecast zone
Measured
63 kt (72 mph) estimated gust
Property damage
$16,000
Reported by
Amateur Radio
Coordinates
42.079, -70.960 (the zone’s center; the record gives no point)

At 9:55 AM EST a tree was down on Parting Ways Road in Kingston. At 10:36 AM EST a tree was down on state route 3A in Hingham by the rotary. At 1:16 PM EST a tree was down on Main Street in Cohasset. At 1:18 PM EST trees and wires were reported down on Myrtle Street in Duxbury. At 4 PM EST a tree and wires were down on a car on Lincoln Street in Duxbury. At 4:15 PM EST a pole was down on Union Street in Marshfield. At 4:50 PM EST an amateur radio operator in Duxbury reported a wind gust to 73 mph. At 4:51 PM EST a tree and wires were down on Winter Street in Kingston. At 6:03 PM a tree was down on Lincoln Street in Duxbury.

High Wind, Southern Bristol

When
January 24, 5:00 AM EST to 7:00 PM EST
Where
Southern Bristol forecast zone
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
41.757, -71.088 (the zone’s center; the record gives no point)

At 12:18 PM EST an amateur radio operator in Fall River reported a wind gust to 65 mph.

High Wind, Southern Plymouth

When
January 24, 5:00 AM EST to 8:00 PM EST
Where
Southern Plymouth forecast zone
Measured
56 kt (64 mph) estimated gust
Reported by
Amateur Radio
Coordinates
41.987, -70.737 (the zone’s center; the record gives no point)

At 4:17 PM EST an amateur radio operator reported a wind gust to 64 mph in Wareham.

High Wind, Barnstable

When
January 24, 6:00 AM EST to 7:00 PM EST
Where
Barnstable forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
41.684, -70.274 (the zone’s center; the record gives no point)

At 5:45 PM EST an amateur radio operator reported a wind gust to 60 mph.

Strong Wind, Western Middlesex

When
January 24, 7:00 AM EST to 7:00 PM EST
Where
Western Middlesex forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
42.486, -71.392 (the zone’s center; the record gives no point)

At 12:45 PM EST traffic signals were blown down in Hopkinton, on West Main Street at South Street.

Strong Wind, Southern Worcester

When
January 24, 7:00 AM EST to 6:00 PM EST
Where
Southern Worcester forecast zone
Measured
41 kt (47 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
42.351, -71.908 (the zone’s center; the record gives no point)

At 11:16 AM EST a tree was down on Briar Lane in Worcester.

High Wind, Western Norfolk

When
January 24, 7:00 AM EST to 7:00 PM EST
Where
Western Norfolk forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Amateur Radio
Coordinates
42.171, -71.184 (the zone’s center; the record gives no point)

At 8:53 AM EST a tree was reported down on Oakland Street in Randolph. At 3:06 PM EST the Automated Surface Observing System platform at Norwood Memorial Airport reported a wind gust to 56 mph. At 3:15 PM EST a large tree was down on wires on Old Fisher Lane in Walpole.

Strong Wind, Suffolk

When
January 24, 7:00 AM EST to 7:00 PM EST
Where
Suffolk forecast zone
Measured
46 kt (53 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
42.264, -71.125 (the zone’s center; the record gives no point)

At 12:33 PM EST a trained spotter in East Boston reported a wind gust to 53 mph.

Strong Wind, Northern Bristol

When
January 24, 7:00 AM EST to 7:00 PM EST
Where
Northern Bristol forecast zone
Measured
42 kt (48 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
41.757, -71.088 (the zone’s center; the record gives no point)

At 11:10 AM EST a tree was reported down on Kingsley Road and on Highland Street, both in Easton. At 12:51 PM EST the Automated Surface Observing System platform at Taunton Municipal Airport reported a wind gust to 48 mph.

High Wind, Southeast Middlesex

When
January 24, 8:00 AM EST to 7:00 PM EST
Where
Southeast Middlesex forecast zone
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Amateur Radio
Coordinates
42.486, -71.392 (the zone’s center; the record gives no point)

At 9:50 AM EST a tree was reported down on Orchard Street in Cambridge. At 11:20 AM EST a tree and wires were down on a car on Dexter Road in Newton, near Bullough's Pond. At 3:19 PM EST, an amateur radio operator in Newton reported a wind gust to 63 mph.

High Wind, Eastern Norfolk

When
January 24, 8:00 AM EST to 7:00 PM EST
Where
Eastern Norfolk forecast zone
Measured
70 kt (81 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
42.171, -71.184 (the zone’s center; the record gives no point)

At 12:05 PM EST an amateur radio operator in Milton reported a wind gust to 80 mph.

High Wind, Western Plymouth

When
January 24, 8:00 AM EST to 7:00 PM EST
Where
Western Plymouth forecast zone
Measured
56 kt (64 mph) estimated gust
Property damage
$15,000
Reported by
Amateur Radio
Coordinates
41.987, -70.737 (the zone’s center; the record gives no point)

At 7:21 AM EST a large tree was reported down on power lines in Maquan Street in Hanson. At 8:57 AM EST a tree was reported down on Chestnut Street in Abington. At 9:13 AM EST a tree was reported down on Spring Street in Plympton. At 4:43 PM EST a pole was down and a tree was down on wires on Burke Street in Pembroke. At 5:26 PM EST a tree fell onto a house on Paradise Lane in Halifax.

Strong Wind, Dukes

When
January 24, 9:00 AM EST to 8:00 PM EST
Where
Dukes forecast zone
Measured
42 kt (48 mph) estimated gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
41.389, -70.699 (the zone’s center; the record gives no point)

At 11:08 AM EST a mesonet platform in Vineyard Haven reported a wind gust to 48 mph. At 6 PM EST the Automated Surface Observing System platform at Martha's Vineyard Airport reported a wind gust to 47 mph.

Strong Wind, Nantucket

When
January 24, 9:00 AM EST to 8:00 PM EST
Where
Nantucket forecast zone
Measured
42 kt (48 mph) estimated gust
Property damage
$1,000
Reported by
ASOS
Coordinates
41.270, -70.022 (the zone’s center; the record gives no point)

At 624 PM EST the Automated Surface Observing System platform at Nantucket Memorial Airport reported a wind gust to 48 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2019Every state in 2019This day in weather historyWarnings in Massachusetts, January 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 795621, 795622, 795627, 795628, 795630, 795631, 795633, 795634, 795635, 795612, 795614, 795620, 795636, 795638.